Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 18, NWS Goodland, KS

June 7, 2024Graham County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 7, 2024, 7:50 PM CDT for Graham County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2024, 7:50 PM CDT (00:50 UTC)
Expired
Jun 7, 2024, 7:59 PM CDT
In force
9 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Graham County, KS

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WFUS53 KGLD 080050
TORGLD
KSC065-080115-
/O.NEW.KGLD.TO.W.0018.240608T0050Z-240608T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
750 PM CDT Fri Jun 7 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Graham County in northwestern Kansas...

* Until 815 PM CDT.

* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles northeast of Quinter, moving southeast at 15
  mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Graham County, including the following locations...
  Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9991 3913 10016 3925 10017 3918 9989
TIME...MOT...LOC 0050Z 297DEG 13KT 3919 10013 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

JN
1 follow-up statement
706 
WWUS53 KGLD 080059
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
759 PM CDT Fri Jun 7 2024

KSC065-080109-
/O.CAN.KGLD.TO.W.0018.000000T0000Z-240608T0115Z/
Graham KS-
759 PM CDT Fri Jun 7 2024

...THE TORNADO WARNING FOR SOUTHWESTERN GRAHAM COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled.  However, hail and gusty winds are still possible 
with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

&&

LAT...LON 3913 9991 3913 10016 3925 10017 3918 9989
TIME...MOT...LOC 0058Z 297DEG 13KT 3917 10009 

$$

JN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:06 PM CDT, 1 hour 44 minutes earlier. Its key messages:

  • Severe weather is possible this afternoon and evening with hail up to two inches, and wind gusts up to 70 mph. Overall storm chances are around 65%. Severe weather is expected to be more isolated to scattered, not widespread across the area.
  • Another round of severe weather looks likely with 1.5-2 inch hail, 60-70 MPH winds, and excessive rain leading to flooding concerns.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
Area forecast discussion, Jun 7, 6:06 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 PM MDT Fri Jun 7 2024

.KEY MESSAGES...

- Severe weather is possible this afternoon and evening with
  hail up to two inches, and wind gusts up to 70 mph. Overall
  storm chances are around 65%. Severe weather is expected to be
  more isolated to scattered, not widespread across the area.

- Another round of severe weather looks likely with 1.5-2 inch
  hail, 60-70 MPH winds, and excessive rain leading to flooding
  concerns.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

&&

.UPDATE...
Issued at 331 PM MDT Fri Jun 7 2024

Storms firing off of the dryline near highway 25 and in western
Cheyenne county in Colorado are in an environment that will
promote explosive growth of storms. This could lead to storms
producing hail around 2 inches in diameter and winds nearing 75
MPH. This has prompted a Severe Thunderstorm Watch to be issued
for a large portion of the CWA.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 106 PM MDT Fri Jun 7 2024

This afternoon, there is a 500mb high pressure system sitting in New
Mexico/Texas with a low pressure system over the Great Lakes. A
shortwave is forming in northeastern Colorado and will move over the
CWA over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, bringing a weak
cold front with it. The FROPA will be leaving eastern Colorado
around 20-21Z, convection is expected to form in its wake.

The convection will continue to fire along/behind the FROPA in
clusters and are generally expected to be elevated across most of
the CWA, as evident with inverted-V soundings. There will be plenty
of instability, around 2,500-3,500 J/kg of MUCAPE and shear will be
plentiful with 40-50 kts of effective wind shear. Hail will be the
primary threat throughout most of the CWA, but winds up to 70-80 MPH
could be possible in the far eastern CWA as storms collapse with
over 1,500 J/kg of DCAPE, potentially as a downburst.

The storms most likely to produce severe weather will be in Kansas,
and along and north of I-70. Storm motion looks to be fairly quick
north of I-70, with 40-60 kts of downshear velocities. Storms look
to leave the area around 6-9Z to the east/northeast.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, only allowing temperatures to cool down to the lower
60s. The cloud cover will stunt warming up tomorrow, too. However
high temperatures tomorrow look to warm into the upper 70s to mid
80s. Temperatures will be the warmest in the southern CWA tomorrow,
which will aid in convective storms.

In the upper and mid levels, tomorrow's setup looks very similar to
today's; a shortwave creating a lee low. The biggest difference will
be the convection looks to occur a couple hours later in the day and
we will have northeasterly moisture return during the day ahead of
the storms. The convective parameters are noticeably different for
tomorrow though. Instabilty is reduced tomorrow, with "only" 2,000-
2,750 J/kg MUCAPE, with a long, skinny CAPE profile, and PWATS over
1.3 inches. Although the instability is a little high for ideal
parameters, the soundings look primed for excessive rainfall and
flooding. Downshear velocity is still around 50 kts, however CAMs
are suggesting this event will turn into a large cluster or MCS
event. These storms could produce hail around 1.5 inches and wind
gusts around 60-70 MPH.

Over the past 12 hours, the models are showing the lee low has
shifted north into the GLD CWA. My confidence is not high (~35%) it
will remain this far north, but will instead shift back south where
it has been showing. With the northern track, Wallace county looks
to be at the highest risk for excessive rainfall, but with the
southern track, Wichita county is the focus. Either way, there is a
risk for excessive rainfall leading to flooding tomorrow. Storms
look to move in around 21Z and last until 9-12Z. Tomorrow's low
temperatures will cool into the mid to upper 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 106 PM MDT Fri Jun 7 2024

This general upper and mid level pattern continues into Tuesday,
giving us a diurnal chance at showers and storms. Monday does look
to have a slightly more developed 500mb low sweeping across the
area, so we will need to keep a close eye on the severe potential
for Monday evening. Sunday and Monday will be cooler with
temperatures remaining in the 70. Tuesday, the cloud cover looks to
break and we will warm into the 80s again

After Tuesday, a ridge looks to extend over the CWA and work to
lower convective chances. This ridge will also usher in hot
temperatures and by Thursday, numerous locations could be looking at
triple digit heat. At the end of the long-term, we are seeing signs
of an upper-level trough cutting into the region that could bring
precipitation and cooler temperatures. Details are not clear yet
about this system, but we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 502 PM MDT Fri Jun 7 2024

Main focus will be on showers and storms across the area which
will remain isolated to scattered. Watching for the potential
for strong to damaging wind gusts at the KGLD terminal as
outflow emanating from cells in northeast Colorado should help
strengthen the showers and storms currently across Kit Carson
county. Supercell to the west of KMCK shouldn't directly impact
the terminal other than lightning being the main threat. Off
and storms look to occur for the majority of the evening. Fairly
good consensus in low stratus affecting each terminal tomorrow
before another round of storms moves in from the west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 7, 4:31 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
331 PM MDT Fri Jun 7 2024

COZ092-KSZ002>004-014>016-027>029-041-042-NEZ080-081-082145-
Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-Hitchcock-Red Willow-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon and evening, we expect to see severe thunderstorms
capable of producing hail up to two inches, wind gusts up to 75 mph,
and maybe a brief tornado. Widespread severe weather is not
currently anticipated. A Severe Thunderstorm Watch has been issued
until tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

COZ090-091-KSZ001-013-NEZ079-082145-
Yuma-Kit Carson-Cheyenne-Sherman-Dundy-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon, severe thunderstorms capable of producing hail up to
two inches, wind gusts up to 75 mph, may occur briefly before moving
off to the east.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Jun 7, 7:16 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
616 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             5 NE Oberlin            39.88N 100.47W
06/07/2024  M2.50 Inch       Decatur            KS   Public

            Reported via social media. 2.25 inch hail
            fell northeast of Oberlin. Hail lasted about
            4 minutes. Time estimated via report.

&&

KMK
Local storm report, Jun 7, 7:20 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
620 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             Jennings                39.68N 100.29W
06/07/2024  E1.00 Inch       Decatur            KS   Public

            Reported via social media. Time estimated
            via radar.

&&

KMK
Local storm report, Jun 7, 7:24 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
624 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     Burlington              39.30N 102.27W
06/07/2024                   Kit Carson         CO   Trained Spotter

            Two inch diameter tree branch fell on a
            house in town. Time estimated via report.

&&

KMK
Local storm report, Jun 7, 7:29 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
629 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
06/07/2024  M54 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland.

&&

TT
Local storm report, Jun 7, 7:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
640 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             Dresden                 39.62N 100.42W
06/07/2024  E2.00 Inch       Decatur            KS   Public

            Golf ball to egg sized hail reported in
            Dresden. Reported via social media. Time
            estimated via radar.

&&

KMK
Local storm report, Jun 7, 7:45 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
645 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Tstm Wnd Gst     7 SSE Hoxie             39.26N 100.40W
06/07/2024  M64 MPH          Sheridan           KS   Public

            Ambient Weather site NIERMEIER, Hoxie.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:09 PM CDTAreal Flood AdvisoryGLDSheridan3 hr
Jun 7, 7:17 PM CDTTornado WarningGLDGraham, Sheridan28 min
Jun 7, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Graham, Sheridan, Thomas55 min
Jun 7, 8:28 PM CDTSevere Thunderstorm WarningGLDGove, Logan19 min
Jun 7, 9:07 PM CDTSpecial Weather StatementGLDGove38 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.